Alert archive / Tennessee / Tornado Warnings in 1997

Tornado Warning 17, NWS Morristown, TN

July 4, 1997Jefferson County, Tennessee

NWS Morristown, TN issued this tornado warning at Jul 4, 1997, 5:37 PM EDT for Jefferson County, Tennessee. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 1997, 5:37 PM EDT (21:37 UTC)
Expired
Jul 4, 1997, 6:15 PM EDT
In force
38 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Jefferson County, TN

The radar

The Knoxville radar (KMRX), 14 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:50 PM EDTTornado F0New Market, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 5:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-403 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 042137 RRA
TORMRX
TNC089-042215-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
537 PM EDT FRI JUL 4 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  615 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...JEFFERSON COUNTY
 
AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A POSSIBLE
TORNADO DEVELOPING JUST NORTH OF STRAWBERRY PLAINS. THE STORM WAS MOVING
EAST AT 30 MPH. PERSONS IN NEW MARKET AND JEFFERSON CITY WILL BE
IN THE PATH OF THIS STORM.
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE
IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jul 4, 2:30 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 4, 2:30 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
230 PM EDT FRI JUL 4 1997

SHORT-TERM...DEFINITELY TRICKIEST PART OF FCST WILL BE EARLY PART OF
TNGT.  ADAP SHOWS CAP HOLDING OVER BULK OF MRX CWA...BUT STARTING TO
ERODE OVER NRN MS AND AL.  NO ADDITIONAL DVLPMT OF SFC LOW ON FNTL
BOUNDARY...WHICH HAS MOVED VERY LITTLE AND STILL NOTED NEAR SRN MIDDLE
TN.  MY 12-17Z SFC ANLYS HAVE DEPICTED A TROF ERN KY SW TO NEAR MEM
AND KHPX 88D HAS BEEN SHOWING SOME CONVECTION IN AN E-W BAND ACRS
CNTRL KY MOVG EWD.  GIVEN RECENT SWOMCD...I AM NOT SURE IF WE CAN DROP
POPS FOR WRN AND SRN PARTS OF MY CWA JUST YET.  ELSW...ADAP HAS JUST
SHOWN WEAK LO LVL CONVERGENCE EXTRM NE TN TO KY-VA LINE...WHICH HAS
NOT BEEN STG ENUFF TO OVERCOME STILL WARM TEMPS (CAP) ALOFT.  CRW
PRBLY ON RIGHT TRACK IN A DRY FCST FOR MY SWRN VA COUNTIES TNGT...BUT
WOULD MONITOR EWD PROGRESS OF KY STORMS.  INTERESTING THAT EVEN THOUGH
NEITHER NGM OR ETA PICK UP ON FEATURES MENTIONED ABOVE...BUT BOTH SHOW
WIDE SWATH OF PCPN ACROSS MY CWA TNGT.

LATER PERIODS...GRIDDED DATA ARRIVED AS PARTIAL FILES AND NOT VIEWABLE
THIS AFTN...SO RELYING ON AFOS AND GARP DATA.  FCST APPRS EASY FOR SAT
THRU SUN...WITH FALLING HEIGHTS AND THICKNESSES AS LONGWAVE TROFG
DVLPS OVER MUCH OF ERN U.S. AND RIDGE IS SHUNTED EWD.  HARD TO FIND
ANY FOCUS OR TRIGGER FOR AFTN-EVNG CONVECTION...AND WITH DRYING INDCD
IN LOW LVLS...WOULD KEEP DRY FCSTS GOING.  AGREE WITH CRW THAT PATCHY
DENSE FOG PSBL ESPECIALLY THE USUAL SPOTS SUCH AS TRI FOR SAT NGT.

TEMPWISE...MINS ACCEPTABLE AND QUITE PLEASANT IF MID-UPR 50S PAN OUT
FOR SAT NGT ON PLATEAU AND FAR NE TN/SWRN VA.  GUT FEELING IS THAT
UPR 70S MAY BE TOO COOL FOR TRI SAT GIVEN LOTS OF JULY SUNSHINE.  10

TG

In the hours before

Special weather statement, Jul 4, 11:50 AM EDT, 5 hours 47 minutes before
NCZ060-061-TNZ012>014-034>041-066>074-083>087-099>102-042130-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1150 AM EDT FRI JUL 4 1997

THERE IS A SLIGHT RISK OF SEVERE SEVERE THUNDERSTORMS ACROSS SOUTHERN
MIDDLE TENNESSEE JUST INTO SOUTHEAST TENNESSEE THIS AFTERNOON AND EVENING.
THE SLIGHT RISK AREA INCLUDES SOUTHERN PARTS OF THE CUMBERLAND PLATEAU
EASTWARD INTO THE CHATTANOOGA AREA.

JUST BEFORE NOON...A WEAK COLD FRONT WAS LOCATED FROM NEAR MEMPHIS
TENNESSEE SOUTHEAST ACROSS NORTHERN PARTS OF ALABAMA AND GEORGIA.
THE AIRMASS ACROSS TENNESSEE NORTH OF THIS BOUNDARY WILL BECOME SLIGHTLY
TO MODERATELY UNSTABLE THIS AFTERNOON AS TEMPERATURES WARM INTO THE 80S
TO LOWER 90S.  AN UPPER LEVEL DISTURBANCE MOVING EASTWARD FROM THE MID-
MISSISSIPPI VALLEY WILL COOL TEMPERATURES ALOFT AND MAKE CONDITIONS MORE
FAVORABLE FOR THUNDERSTORMS TO DEVELOP...ESPECIALLY IN THE SLIGHT RISK AREA
THIS AFTERNOON AND EVENING.

INITIAL THUNDERSTORM DEVELOPMENT WILL BE MOST LIKELY OVER MIDDLE TENNESSEE
WITH THUNDERSTORMS EXPECTED TO MOVE RAPIDLY EASTWARD AT 30 TO 40 MPH.
A FEW STORMS MAY REACH SEVERE LEVELS WITH DAMAGING WINDS IN EXCESS OF
50 MPH POSSIBLE.  TEMPERATURES ALOFT SHOULD REMAIN TOO WARM FOR LARGE HAIL
...BUT HAIL UP TO DIME SIZE COULD OCCUR WITH THE STRONGEST STORMS.

PERSONS PLANNING OUTDOOR ACTIVITIES THIS FOURTH OF JULY SHOULD KEEP
ABREAST OF THE LATEST WEATHER DEVELOPMENTS.  EMERGENCY MANAGEMENT AND
SPOTTER PERSONNEL GENERALLY WEST OF A COOKEVILLE TO DAYTON...ATHENS
AND CLEVELAND LINE SHOULD PREPARE FOR POSSIBLE ACTIVATION BY LATE
AFTERNOON.  STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND FORECASTS
FROM YOUR NATIONAL WEATHER SERVICE.

TG
Special weather statement, Jul 4, 11:52 AM EDT, 5 hours 45 minutes before
NCZ060-061-TNZ012>014-034>041-066>074-083>087-099>102-042130-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1150 AM EDT FRI JUL 4 1997

THERE IS A SLIGHT RISK OF SEVERE SEVERE THUNDERSTORMS ACROSS SOUTHERN
MIDDLE TENNESSEE JUST INTO SOUTHEAST TENNESSEE THIS AFTERNOON AND EVENING.
THE SLIGHT RISK AREA INCLUDES SOUTHERN PARTS OF THE CUMBERLAND PLATEAU
EASTWARD INTO THE CHATTANOOGA AREA.

JUST BEFORE NOON...A WEAK COLD FRONT WAS LOCATED FROM NEAR MEMPHIS
TENNESSEE SOUTHEAST ACROSS NORTHERN PARTS OF ALABAMA AND GEORGIA.
THE AIRMASS ACROSS TENNESSEE NORTH OF THIS BOUNDARY WILL BECOME SLIGHTLY
TO MODERATELY UNSTABLE THIS AFTERNOON AS TEMPERATURES WARM INTO THE 80S
TO LOWER 90S.  AN UPPER LEVEL DISTURBANCE MOVING EASTWARD FROM THE MID-
MISSISSIPPI VALLEY WILL COOL TEMPERATURES ALOFT AND MAKE CONDITIONS MORE
FAVORABLE FOR THUNDERSTORMS TO DEVELOP...ESPECIALLY IN THE SLIGHT RISK AREA
THIS AFTERNOON AND EVENING.

INITIAL THUNDERSTORM DEVELOPMENT WILL BE MOST LIKELY OVER MIDDLE TENNESSEE
WITH THUNDERSTORMS EXPECTED TO MOVE RAPIDLY EASTWARD AT 30 TO 40 MPH.
A FEW STORMS MAY REACH SEVERE LEVELS WITH DAMAGING WINDS IN EXCESS OF
50 MPH POSSIBLE.  TEMPERATURES ALOFT SHOULD REMAIN TOO WARM FOR LARGE HAIL
...BUT HAIL UP TO DIME SIZE COULD OCCUR WITH THE STRONGEST STORMS.

PERSONS PLANNING OUTDOOR ACTIVITIES THIS FOURTH OF JULY SHOULD KEEP
ABREAST OF THE LATEST WEATHER DEVELOPMENTS.  EMERGENCY MANAGEMENT AND
SPOTTER PERSONNEL GENERALLY WEST OF A COOKEVILLE TO DAYTON...ATHENS
AND CLEVELAND LINE SHOULD PREPARE FOR POSSIBLE ACTIVATION BY LATE
AFTERNOON.  STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND FORECASTS
FROM YOUR NATIONAL WEATHER SERVIC0E.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:15 PM EDTSevere Thunderstorm WarningMRXCumberland45 min
Jul 4, 4:40 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea65 min
Jul 4, 4:50 PM EDTSevere Thunderstorm WarningMRXRoane25 min
Jul 4, 5:20 PM EDTSevere Thunderstorm WarningMRXKnox, Loudon55 min
Jul 4, 5:41 PM EDTSevere Thunderstorm WarningMRXBlount64 min
Jul 4, 5:50 PM EDTSevere Thunderstorm WarningMRXHamblen25 min
Jul 4, 5:55 PM EDTSevere Thunderstorm WarningMRXSevier65 min
Jul 4, 6:11 PM EDTSevere Thunderstorm WarningMRXHawkins49 min
Jul 4, 6:19 PM EDTTornado WarningMRXHawkins26 min
Jul 4, 6:25 PM EDTSevere Thunderstorm WarningMRXHamilton65 min
Jul 4, 6:28 PM EDTSevere Thunderstorm WarningMRXCocke, Greene62 min
Jul 4, 6:47 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe58 min
Jul 4, 6:54 PM EDTSevere Thunderstorm WarningMRXBradley, Polk66 min
Jul 4, 7:01 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock29 min
Jul 4, 7:06 PM EDTSevere Thunderstorm WarningMRXGrainger, Hawkins69 min
Jul 4, 7:10 PM EDTSevere Thunderstorm WarningMRXHamblen50 min
Jul 4, 7:37 PM EDTTornado WarningMRXHawkins38 min
Jul 4, 7:42 PM EDTSevere Thunderstorm WarningMRXGreene63 min

Nearby

Tornado Warnings in Tennessee, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.